Alert archive / Oregon / High Wind Watches in 2014

High Wind Watch 1, NWS Medford, OR

January 9, 20145 counties in Oregon; Modoc County, California

NWS Medford, OR issued this high wind watch at Jan 9, 2014, 3:51 AM PST for 5 counties in Oregon; Modoc County, California. It took effect at Jan 10, 2014, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2014, 3:51 AM PST (11:51 UTC)
In effect from
Jan 10, 2014, 7:00 PM PST
Expired
Jan 10, 2014, 4:13 AM PST
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 71 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Jan 9, 3:06 AM PST, 45 minutes earlier.

Area forecast discussion, Jan 9, 3:06 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
306 AM PST THU JAN 9 2014

.DISCUSSION...EVERYTHING LOOKS TO REMAIN ON TRACK CONCERNING THE
UPCOMING STORM SYSTEM THIS WEEKEND...AND THE WEAKER SYSTEM DUE IN
TODAY. MODELS ARE IN RATHER GOOD AGREEMENT...SO HAVE INCREASED
CONFIDENCE IN MANY ASPECTS OF THE FORECAST. HAVE OPTED TO ISSUE
HIGH WIND WATCHES FOR THE COAST AND PORTIONS OF THE EAST SIDE DUE
TO THIS INCREASED CONFIDENCE...AND THE DETAILS OF THESE WILL BE
DISCUSSED BELOW.

CURRENTLY...SHOWERS CONTINUE OVER THE CASCADES AND MANY AREAS WITHIN
THE WEST SIDE. WINDS ALSO REACHED ADVISORY CRITERIA OVER PORTIONS
OF LAKE AND KLAMATH COUNTIES LATE LAST NIGHT...AND HAVE REMAINED
THERE THROUGH EARLY THIS MORNING. GUIDANCE SUGGESTS THAT THE WINDS
SHOULD QUICKLY DIMINISH OVER THE NEXT HOUR OR SO...BUT SHOULD THEY
CONTINUE...THE ADVISORY MAY NEED TO BE EXTENDED BY A FEW HOURS.
SHOWERS WILL GRADUALLY DECREASE IN INTENSITY THIS MORNING...BUT
WILL RETURN IN FULL FORCE LATER TODAY AS A STRONG WARM FRONT
PUSHES ACROSS THE AREA AND OVERRUNNING BEGINS IN EARNEST. THE WARM
FRONT WILL ALSO ACT TO PUSH UP SNOW LEVELS...FROM AROUND 3500 FEET
THIS MORNING TO OVER 6000 FEET THIS EVENING. UNTIL THAT
TIME...SNOW WITH LIGHT ACCUMULATIONS WILL CONTINUE ACROSS THE
HIGHER ELEVATIONS. LONG WAVE RIDGING WILL THEN TAKE CONTROL OF THE
AREA...WITH WARMER TEMPERATURES AND DECREASED PRECIPITATION
CHANCES EXPECTED FRIDAY.

THE RIDGE WILL SLIDE QUICKLY EAST FRIDAY NIGHT...ALLOWING THE MAIN
EVENT TO PUSH TOWARDS THE FORECAST AREA. THIS TROUGH HAS BECOME MORE
VIGOROUS WITH EACH PASSING MODEL RUN...AND ALL INDICATIONS ARE THAT
THIS WILL BE A STRONG WET SEASON STORM FOR OUR AREA. PRIMARY
CONCERNS WILL BE WIND...RAIN/SNOW...AND EXTREMELY STRONG SURF
CONDITIONS...AS ILLUSTRATED IN THE SPECIAL WEATHER STATEMENT.
PRIMARY CONCERNS WILL LIE WITH THE WIND SPEEDS. AT THE COAST...MODEL
SOLUTIONS...IN PARTICULAR THE NAM...ARE PRODUCING A COASTAL JET
FEATURE WITH BOUNDARY LAYER WIND SPEEDS IN EXCESS OF 55 MPH. THIS
WILL LIKELY LEAD TO VERY STRONG WINDS ALONG THE COAST...ESPECIALLY
OVER HEADLANDS AND OTHER EXPOSED AREAS. FOR THE EAST SIDE...WIND
SPEEDS AT 700 MB ARE APPROACHING 75 MPH IN BOTH THE EC AND GFS
SOLUTIONS. FORECAST GRADIENTS HAVE INCREASED AS WELL. LATE LAST
NIGHT...FORECAST GRADIENTS BETWEEN RDM AND RDD WERE AROUND -8
MB...AND WERE PRODUCING WINDS OF 35 TO 45 MPH NEAR SUMMER LAKE. FOR
THIS WEEKEND...GRADIENTS WILL BE HALF AGAIN OR DOUBLE THOSE VALUES.
FOR THESE REASONS...HAVE OPTED TO ISSUE A HIGH WIND WATCH FOR BOTH
AREAS...ANTICIPATING THAT A HIGH WIND WARNING WILL BE NECESSARY
LATER THIS WEEK.

WHILE LESS OF AN IMPACT...THIS SYSTEM WILL ALSO PRODUCE QUITE A BIT
OF PRECIPITATION. WITH A TROPICAL MOISTURE SOURCE FEEDING INTO THE
REGION...THERE IS GOOD REASON TO SUSPECT THAT RAINFALL RATES WITHIN
THE AREA WILL BE HEAVY. HOWEVER...THE SYSTEM WILL PASS THROUGH RATHER
QUICKLY...SO PRECIPITATION TOTALS WILL BE LIMITED. SNOW LEVELS WILL
INITIALLY BEGIN NEAR 8000 FEET FRIDAY NIGHT...BUT WILL QUICKLY DROP
TO BELOW 4000 FEET BY SATURDAY EVENING. WE CAN THEREFORE EXPECT SOME
SIGNIFICANT SNOWFALL IN THE CASCADES AND OTHER HIGHER
ELEVATIONS...WITH MOUNTAIN PASSES POSSIBLY RECEIVING SEVERAL INCHES
BEFORE THE PRECIPITATION WINDS DOWN. SHOWERS WILL CONTINUE THROUGH
SUNDAY AS ANOTHER WARM FRONT MOVES IN.

FROM MONDAY ONWARD...THE STRONG EAST PACIFIC RIDGE RETURNS...AND ALL
SIGNS POINT TO IT REMAINING IN CONTROL FOR MUCH...IF NOT ALL...OF
NEXT WEEK. THE RESULT WILL BE OFFSHORE FLOW...WITH SIGNIFICANT DRYING
AND WARMING ACROSS THE AREA. THE EXCEPTION TO THIS RULE WILL BE THE
VALLEYS...WHICH CAN EXPECT THE RETURN OF INVERSIONS...LIMITED
MIXING...AND OF COURSE...OVERNIGHT AND MORNING FOG. -BPN

&&

.AVIATION...BASED ON THE 09/06Z TAF CYCLE...WITH A 100+ KNOT
NORTHWEST JET STREAM MOVING OVER THE AREA AND ONE SHORTWAVE TROUGH
BELOW IT RUNNING ONTO THE HEALS OF THE NEXT...WE HAVE HAD A REPORT
OF SEVERE TURBULENCE OVER MEDFORD AT FLIGHT LEVEL 8500 FEET LAST
EVENING. ALSO HAD A REPORT OF MODERATE TO SEVERE ICING EARLIER
OVER MONTAGUE. CONDITIONS FOR ICING TO LESSEN SOME EARLY THIS
MORNING AS MID LEVEL MOISTURE DIMINISHES...BUT THE THREAT FOR
TURBULENCE IS LIKELY TO REMAIN THROUGH MUCH OF THE TAF PERIOD AS
ONE FRONT MOVES THROUGH AND REPLACED BY THE NEXT WHILE THE JET
STREAM HOLDS OVER US.

HAVE BACKED OFF ON REDUCTIONS IN CEILINGS AND VISIBILITIES THROUGH
THE MORNING FROM THE PREVIOUS TAF ISSUANCE AS IT APPEARS THAT
THERE WILL BE NO BREAKS IN THE OVERCAST. HIGH CLOUDS FROM THE NEXT
SYSTEM ARE ALREADY OVERSPREADING THE TAIL END OF THE CURRENT
FRONTAL SYSTEM. THUS...EXPECT VALLEY CEILINGS TO MOSTLY REMAIN IFR
TO MVFR OVERNIGHT RATHER THAN LOWER. ON THURSDAY...CEILINGS AND
VISIBILITIES SHOULD COME UP QUICKLY TO VFR IN THE MORNING...BUT A
WARM FRONT PUSHING IN DURING THE LATER AFTERNOON AND EVENING IS
LIKELY TO RESULT IN MVFR AND IFR PUSHING ONTO THE COAST AND THEN
INLAND. -BTL

&&

.MARINE...WIND WAVES COMBINED WITH INCREASING WESTERLY SWELL WILL
CREATE CHAOTIC HAZARDOUS SEAS NORTH OF CAPE BLANCO. WESTERLY SWELL
CONTINUES TO INCREASE THROUGH THE END OF THE WEEK WITH
ANOTHER...MUCH STRONGER...FRONT MOVING THROUGH THE WATERS FRIDAY
NIGHT INTO SATURDAY. GALES AND VERY STEEP DANGEROUS SEAS ARE EXPECTED
DURING THIS TIME FRAME....WITH GUSTS POSSIBLE REACHING STORM
STRENGTH POSSIBLE BUT CONFIDENCE IS NOT HIGH AT THIS TIME AND WILL
KEEP AT STRONG GALES. EXTREMELY LARGE SWELLS BEHIND THE FRONT WITH
SEAS POTENTIALLY REACHING 25 FT SATURDAY AFTERNOON AND NIGHT. -SVEN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM THIS AFTERNOON TO 1 PM
     PST FRIDAY FOR ORZ021-022.
     HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
     FOR ORZ021-022.
     HIGH SURF WARNING FROM 9 AM SATURDAY TO 10 AM PST SUNDAY FOR
     ORZ021-022.
     WIND ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR ORZ030-031.
     HIGH WIND WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING
     FOR ORZ030-031.

CA...HIGH WIND WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING
     FOR CAZ085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM
     THIS AFTERNOON TO 1 PM PST FRIDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING FROM 1 PM FRIDAY TO 10 AM PST SUNDAY FOR
     PZZ350-356-370-376.
     GALE WARNING FROM 1 PM FRIDAY TO 10 PM PST SATURDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 PM PST FRIDAY
     FOR PZZ350-356-370-376.

BPN/BTL/SBN

In the hours before

Special weather statement, Jan 9, 3:08 AM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
308 AM PST THU JAN 9 2014

CAZ080>085-ORZ021>031-100015-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED...MOUNT SHASTA...DUNSMUIR...MCCLOUD...TENNANT...TULELAKE...
DORRIS...ALTURAS...COOS BAY...NORTH BEND...REEDSPORT...BANDON...
PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH...
DRAIN...ELKTON...ROSEBURG...SUTHERLIN...GREEN...MYRTLE CREEK...
CANYONVILLE...GLENDALE...GRANTS PASS...CAVE JUNCTION...
STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE...
CRESCENT LAKE...DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...
SISKIYOU SUMMIT...ALTAMONT...KLAMATH FALLS...BEATTY...BLY...
CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW
308 AM PST THU JAN 9 2014

...SIGNIFICANT SYSTEM WILL BRING STRONG WINDS...RAIN...AND SNOW
   THIS WEEKEND...

AFTER A LONG PERIOD OF DRY WEATHER...A STRONG COLD FRONT WILL MOVE
ONSHORE SATURDAY. STRONG WINDS AND HEAVY RAIN WILL BE THE MOST
PROMINENT FEATURES OF THIS SYSTEM...ALTHOUGH THERE WILL BE
SIGNIFICANT SNOW IN THE CASCADES AND HEAVY SURF ALONG THE COAST.

GUSTY WINDS ARE LIKELY OVER MUCH OF THE AREA SATURDAY INTO
SATURDAY NIGHT...WHILE WINDS ALONG THE COAST...OVER THE SISKIYOUS
AND CASCADES...AND ACROSS PORTIONS OF THE EAST SIDE COULD APPROACH
50 MPH WITH HIGHER GUSTS.

THE SYSTEM WILL BE VERY WET...WITH A TROPICAL MOISTURE CONNECTION.
THE HEAVIEST RAIN WILL OCCUR SATURDAY...ALTHOUGH PRECIPITATION
WILL CONTINUE INTO SUNDAY. SNOW LEVELS WILL INITIALLY BE ABOVE
5000 FEET...BUT WILL DROP TO BELOW 4000 FEET BY SUNDAY MORNING.
THIS SYSTEM MAY BRING SEVERAL INCHES OF SNOW TO THE HIGHER
MOUNTAIN PASSES.

HEAVY SURF WILL DEVELOP ALONG THE COAST SATURDAY. BREAKER HEIGHTS MAY
EXCEED 30 FEET IN THE SURF ZONE. JETTIES AND PIERS WILL BE
OCCASIONALLY INUNDATED...AND THERE WILL BE SNEAKER WAVES ALONG
THE BEACHES AS WELL.

STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR UPDATED FORECASTS AS
THIS STORM SYSTEM APPROACHES.

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:21 PM PSTSmall Craft Advisory for WindsMFR31 hr
Jan 8, 9:08 PM PSTWind AdvisoryMFRKlamath, Lake7 hr
Jan 9, 3:13 AM PSTGale WarningMFR64 hr
Jan 9, 3:13 AM PSTHazardous Seas WarningMFR3 days
Jan 9, 3:35 AM PSTHigh Surf WarningMFRCoos, Curry, Douglas3 days
Jan 9, 11:45 AM PSTWind AdvisoryMFRKlamath, Lake22 hr

Nearby

High Wind Watches in Oregon, 2014High Wind Watches in California, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.